A safety alert has been issued that indicates a risk of troubled breathing in children aged 17 years and younger treated with tramadol.
According to the alert, once ingested, tramadol is converted in the liver to the active form of the opioid — O-desmethyltramadol — which can be converted faster and more completely in a subset of patients known as “ultra-rapid metabolizers.” These individuals are more prone to exhibit above average amounts of O-desmethyltramadol in their blood after tramadol ingestion, resulting in breathing difficulty and possible death.
The FDA noted the recent report of a 5-year-old child in France who experienced severely reduced and difficult breathing that required emergency intervention and hospitalization after a single prescribed dose of tramadol oral solution for pain relief after tonsillectomy and adenoidectomy. The child was later determined to be an ultra-rapid metabolizer with elevated levels of O-desmethyltramadol.
“Parents and caregivers of children taking tramadol who notice any signs of slow or shallow breathing, difficult or noisy breathing, confusion, or unusual sleepiness should stop tramadol and seek medical attention immediately by taking their child to the emergency room or calling 911,” the FDA said. “Parents and caregivers should talk with their child’s health care professional if they have any questions or concerns about tramadol or other pain medicines their child is taking.”